Tennessee, 2012

Hail and Damaging Winds in Tennessee, August 1, 2012

August 1, 2012 · NWS OHX · 17 events in 10 counties and zones

Scattered severe thunderstorms developed all across Middle Tennessee during the afternoon and evening hours. Numerous reports of wind damage and a few reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered severe thunderstorms developed all across Middle Tennessee during the afternoon and evening hours. Numerous reports of wind damage and a few reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED AUG 1 2012

.MESOSCALE UPDATE...
VERY UNSTAB CONDS IN MID-TN W/LAPS CAPES UP TO 4KJ/KG. MOST UNSTAB
AIR NEAR A FNTL BDRY NEAR THE TN-KY LINE. WITH APPROACH OF H5 S/W
TROF FM THE NORTH...STORMS SHOULD BECOME MORE NUMEROUS NEAR THE
TN-KY LINE....ESPECIALLY NORTH PLATEAU. WL MENTION LARGE HAIL AND
DAMAGING WINDS POSSIBLE IN THIS AREA REST OF THE AFTN. KEPT ISO
CNTL-SOUTH ATTM.

&&

.PREV DISCUSSION... /ISSUED 1212 PM CDT WED AUG 1 2012/

UPDATE...FOR 18Z AVIATION DISCUSSION.

AVIATION...18Z AVIATION DISCUSSION.
AS A WEAK LOW LEVEL CONVERGENCE ZONE PERSISTS...ALONG WITH INFLUENCES
OF DIURNAL HEATING BECOMING MORE PRONOUNCED...SOME SCT CU FIELDS POSSIBLE
BNA/CKV THRU 02/02Z. DIURNAL DRIVEN OROGRAPHIC INFLUENCES SHOULD PROVIDE
ENOUGH LIFT FOR SCT CU CSV THRU 02/02Z ALSO. HOWEVER...IF ANY SHWRS/TSTMS
DEVELOP...WILL BE ISO AT BEST AND NOT ENOUGH COVERAGE POTENTIAL TO MENTION
AT TAF LOCATIONS. SOME MVFR FOG POSSIBLE AFTER 02/08Z BNA/CKV AND 02/06Z
CSV. DRY NWLY FLOW ALOFT/DIURNAL HEATING INFLUENCES NOT KICKING IN AFTER
02/18Z SHOULD RESULT IN SKC CONDITIONS THRU 02/18Z ALSO.

PREV DISCUSSION.../ISSUED 616 AM CDT WED AUG 1 2012/

UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECT SOME LIGHT FOG THIS MORNING, BUT
SHOULD BE GONE BY 13Z AS THE BOUNDARY BEGINS TO HEAT UP. ONLY 10
POP'S ARE IN THE FORECAST TODAY, SO WON'T MENTION TS IN THE TAF'S
AS PROBABILITIES ARE TOO LOW. LOOK FOR FOG TO DEVELOP AGAIN
OVERNIGHT.

PREV DISCUSSION.../ISSUED 405 AM CDT WED AUG 1 2012/

SHORT TERM...AN ISOLATED CLUSTER OF THUNDERSTORMS DEVELOPED OVER
DAVIDSON COUNTY EARLIER IN THE NIGHT AND THEN MOVED SOUTHEAST INTO
RUTHERFORD COUNTY AND DISSIPATED. NASHVILLE AIRPORT PICKED UP JUST
OVER AN INCH OF RAIN. INTERESTINGLY, IF THAT DOWNPOUR HAD COME A
FEW HOURS EARLIER, ON JULY 31ST, THE AIRPORT WOULD HAVE RECORDED
IT'S WETTEST JULY ON RECORD. HOWEVER, SINCE IT FELL ON AUGUST
FIRST, JULY'S RAIN AT THE AIRPORT WILL ENTER THE BOOKS AS THE 4TH
WETTEST (WHICH IS STILL PRETTY DOGGONE WET!) AS OF 330
AM...ANOTHER ISOLATED THUNDERSTORM WAS DEVELOPING JUST SOUTHWEST OF
WHITE HOUSE.

A LOW LEVEL CONVERGENCE ZONE IS EXPECTED TO DEVELOP TODAY FROM
SOUTHWEST KENTUCKY SOUTHEASTWARD TO NEAR BNA AND WILL SERVE AS A
POTENTIAL FOCUS FOR ISOLATED CONVECTION THROUGHOUT THE DAY. ANY
CONVECTION THAT FORMS WILL TRAIN GENERALLY SOUTHWARD. AS A RESULT,
PLAN TO BROAD BRUSH OUR ENTIRE AREA WITH THE POSSIBILITY FOR
ISOLATED THUNDER AND A 10% POP AREA-WIDE.

BECAUSE OF THE POSSIBILITY OF ISOLATED STORMS AND CLOUDS, HAVE
GONE CLOSER TO THE MAV MOS MAX TEMPS FOR TODAY. HOWEVER, BY
TOMORROW, AS ATMOSPHERE DRIES OUT AND 90+% SUNSHINE OCCURS, WILL
PROBABLY GO WITH A COMPROMISE BETWEEN THE MET AND MAV MOS VALUES,
AND GO WITH A MAX OF 97 OR 98 AT BNA.

STILL LOOKS LIKE AN UPPER LEVEL SHORTWAVE WILL LIKELY SET OFF AN
MCS SOMEWHERE OVER SOUTHEASTERN MISSOURI BY LATE THURSDAY NIGHT,
AND THEN PLOW EAST SOUTHEASTWARD ACROSS THE MID STATE DURING THE
DAY ON FRIDAY. TIMING OF THIS FEATURE IS A BIT SUSPECT AND EVEN
THOUGH GFS MAKES IT APPEAR THAT A LIKELY POP MIGHT BE WARRANTED
AREA-WIDE, WILL JUST OPT FOR A LIKELY POP OVER WESTERN ZONES FOR
NOW AND WAIT TO SEE IF NEXT SEVERAL RUNS ARE CONSISTENT BEFORE
POSSIBLY SPREADING HIGHER POPS FURTHER EAST ON FRIDAY.

ATMOSPHERE REMAINS QUITE MOIST ACROSS THE TENNESSEE VALLEY ON
SATURDAY AND WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST. A
COLD FRONT IS STILL EXPECTED TO PUSH INTO OUR REGION ON SUNDAY AND
ENHANCE OUR THUNDERSTORM CHANCE ONCE AGAIN, BEFORE PUSHING EAST
AND SOUTH OF THE MID STATE BY MONDAY.

WITH PW'S EXPECTED TO BE AROUND 2 INCHES FRIDAY THROUGH SUNDAY,
AND AT LEAST SEVERAL WAVES OF THUNDERSTORMS EXPECTED TO PASS
THROUGH, IT'S POSSIBLE SOME SPOTS COULD PICK UP QUITE A BIT OF
RAINFALL. TWO TO FOUR INCHES WOULDN'T BE OUT OF THE QUESTION IN
SOME LOCALIZED SPOTS. THIS COULD FEASIBLY PRODUCE SOME PONDING AND
LOCALIZED FLOOD PROBLEMS AGAIN AND WE'LL HAVE TO WATCH THINGS OVER
THE NEXT FEW DAYS AND SEE IF THIS SCENARIO REMAINS IN PLAY. IN
ADDITION TO THE HEAVY DOWNPOURS, EXPECT EACH WAVE OF THUNDERSTORMS
TO BE ACCOMPANIED BY SUFFICIENT DYNAMICS TO ALLOW FOR AT LEAST
ISOLATED SEVERE STORMS AND WET MICROBURSTS.

LONG TERM...AFTER FRONTAL PASSAGE SUNDAY NIGHT, EXPECT THINGS TO
DRY OUT FOR THE FIRST HALF OF NEXT WEEK. TEMPERATURES WILL REMAIN
SEASONABLY WARM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 1, 4:07 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED AUG 1 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 1, 12:32 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CDT WED AUG 1 2012

TNZ010-011-033-034-011930-
CLAY-FENTRESS-OVERTON-PICKETT-
132 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...OVERTON AND
PICKETT COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS MAINLY EAST OF CELINA...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40
TO 50 MPH...BRIEF HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

LAT...LON 3662 8506 3631 8482 3615 8518 3661 8553

31
Special weather statement, Aug 1, 1:18 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT WED AUG 1 2012

TNZ034-011945-
FENTRESS-
218 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF JAMESTOWN...MOVING EAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL...WINDS 40
TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3636 8470 3637 8473 3635 8473 3633 8474
      3632 8478 3640 8498 3655 8490 3649 8471
      3643 8469 3641 8466 3640 8466

31
Special weather statement, Aug 1, 1:55 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT WED AUG 1 2012

TNZ010-011-032>034-066-012045-
CLAY-CUMBERLAND-FENTRESS-OVERTON-PICKETT-PUTNAM-
255 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CUMBERLAND...FENTRESS...
OVERTON...PICKETT AND PUTNAM COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
LIVINGSTON...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8486 3624 8487 3621 8491
      3616 8490 3610 8484 3600 8508 3631 8542
      3662 8558 3662 8498 3645 8469 3642 8467

11
Special weather statement, Aug 1, 2:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT WED AUG 1 2012

TNZ008-012100-
SUMNER-
320 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTLAND...OR 18 MILES NORTH OF GALLATIN...
MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3665 8632 3659 8621 3650 8622 3649 8624
      3646 8624 3645 8626 3644 8627 3641 8643
      3659 8660 3665 8655 3666 8651

AL
Special weather statement, Aug 1, 2:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT WED AUG 1 2012

TNZ066-012100-
CUMBERLAND-
328 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFIELD GLADE...OR 8 MILES NORTHEAST OF
CROSSVILLE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40
TO 50 MPH....AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3582 8478 3581 8481 3577 8489 3575 8499
      3602 8510 3613 8487 3610 8483 3610 8482
      3608 8479 3606 8478 3599 8471 3591 8467

31
Special weather statement, Aug 1, 2:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT WED AUG 1 2012

TNZ010-031>033-012115-
CLAY-JACKSON-OVERTON-PUTNAM-
335 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON AND
PUTNAM COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CELINA...MOVING SOUTHEAST AT 15
MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3636 8520 3617 8550 3643 8568 3656 8552

AL

The radar

The Nashville radar (KOHX), 142 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Cumberland

When
August 1, 2:40 PM CST
Where
Cumberland County, Crossville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.950, -85.030

Nickel size hail reported in Crossville.

Hail, Overton

When
August 1, 2:45 PM CST
Where
Overton County, 0.65 mi W of Hilham
Measured
1 in hail
Reported by
Public
Coordinates
36.420, -85.442

Hail, Pickett

When
August 1, 3:15 PM CST
Where
Pickett County, 1.52 mi SSW of Byrdstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.549, -85.139

Thunderstorm Wind, Wayne

When
August 1, 3:40 PM CST
Where
Wayne County, Lutts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.150, -87.950

Trees were blown down in Lutts.

Hail, Stewart

When
August 1, 4:04 PM CST
Where
Stewart County, 1.1 mi W of Wyatts Chapel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.551, -87.750

Thunderstorm Wind, Stewart

When
August 1, 4:04 PM CST
Where
Stewart County, 1.1 mi W of Wyatts Chapel
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.551, -87.750

Emergency Manager estimated winds at 65 mph.

Thunderstorm Wind, Wayne

When
August 1, 4:05 PM CST
Where
Wayne County, 3.79 mi WSW of Cromwell Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.110, -87.892

Several trees were blown down across the southwest part of Wayne County.

Thunderstorm Wind, Stewart

When
August 1, 4:10 PM CST
Where
Stewart County, 0.75 mi W of Indian Mound
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.500, -87.694

Several trees were blown down around the Indian Mound community. Highway 46 was blocked in several locations by fallen trees and power lines.

Thunderstorm Wind, Davidson

When
August 1, 4:32 PM CST
Where
Davidson County, Bordeaux
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.200, -86.850

Multiple trees and power lines were blown down in Bordeaux.

Thunderstorm Wind, Davidson

When
August 1, 4:47 PM CST
Where
Davidson County, 1.55 mi SSW of Nashville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.150, -86.793

Large tree branch blown down on Music Row.

Thunderstorm Wind, Davidson

When
August 1, 4:50 PM CST
Where
Davidson County, 1.98 mi W of Tusculum
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.075, -86.755

Numerous trees blown down in Crieve Hall along Blackman Road.

Thunderstorm Wind, Davidson

When
August 1, 4:55 PM CST
Where
Davidson County, 2.17 mi W of Tusculum
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.072, -86.759

Trees fell on two houses and power lines were blown down onto a road in Crieve Hall.

Hail, Grundy

When
August 1, 5:45 PM CST
Where
Grundy County, Altamont
Measured
0.75 in hail
Reported by
Public
Coordinates
35.430, -85.730

Hail, Hickman

When
August 1, 5:47 PM CST
Where
Hickman County, Bon Aqua
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -87.330

Thunderstorm Wind, Coffee

When
August 1, 7:30 PM CST
Where
Coffee County, Tullahoma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.370, -86.230

Numerous trees were blown down throughout Tullahoma.

Thunderstorm Wind, Bedford

When
August 1, 7:35 PM CST
Where
Bedford County, Normandy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.450, -86.280

Several trees were blown down in Normandy.

Thunderstorm Wind, Grundy

When
August 1, 8:10 PM CST
Where
Grundy County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.430, -85.730

Several trees and power lines were blown down throughout Grundy County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398219, 398220, 398221, 398222, 398223, 398224, 398225, 398226, 398227, 398228, 398229, 398230, 398231, 398232, 398233, 398234, 398235.